Drug and Alcohol Use During Spring Break
- Starting date:
- February 5, 2018
- Posting date:
- February 5, 2018
- Type of communication:
- Information Update
- Source of recall:
- Health Canada
- Important Safety Information
- General Public
- Identification number:
OTTAWA – It’s midway through the cold, dark winter months and many students in high schools, colleges and universities are planning their spring or March break vacations. As you get ready to spend time with your friends, remember the risks associated with alcohol and drug use and know what to do in an overdose situation.
With the ongoing opioid crisis in Canada and the United States, it is important to remember the dangers associated with drug and alcohol use and to recognize the signs of an overdose.
If you or someone around you plans to consume alcohol or drugs, here are some tips to help reduce the potential harms.
What you can do:
Know your drinking limits. Everyone reacts differently to alcohol.
- Follow Canada’s Low-Risk Alcohol Drinking Guidelines and remember that low risk doesn’t mean no risk.
- Know the signs of alcohol poisoning.
- Do not mix alcohol with energy drinks or drugs.
- Never leave your drink unattended and do not accept drinks, even water, from someone you don’t know.
- Never use drugs alone. Stay with your friends or people you trust.
- Understand that illegal drugs can be tainted with other dangerous and highly toxic substances, such as fentanyl and carfentanil, which can be deadly even in very small amounts.
- Do not mix drugs with other drugs.
- Never use prescription drugs intended for someone else.
- Remember that not all drugs that look legal are; they may be counterfeit and contain other substances that can be lethal.
Make sure to have a plan before you leave home or your hotel, such as a designated driver.
- Do not drive if you’ve used alcohol or drugs (even some prescription drugs), and do not get into a vehicle if you suspect that the driver has used alcohol or drugs.
- Be aware that people who use drugs and alcohol can be at an increased risk of sexual assault.
- Using substances might make people forget to practice safe sex. The result of unprotected sex could be a sexually transmitted infection or an unwanted pregnancy.
If you are a parent:
- If you are a parent, talk to your children about the dangers of drugs and alcohol.
How to recognize signs of an opioid overdose
- difficulty walking and talking;
- very small pupils;
- cold and clammy skin;
- slow and weak breathing;
- choking; and
- inability to wake up.
If someone looks unwell or you suspect that they are having an overdose:
Do not leave them alone if they seem ill. Stay with them and immediately ask any onsite emergency contacts for help.
- If you’re in Canada, call 9-1-1 or the local emergency help line if you think someone is experiencing a drug or alcohol overdose.
- Administer naloxone, if you’re carrying it. Let the operator of the emergency help line know and follow the directions in the kit. Naloxone can temporarily reverse an overdose caused by opioid drugs (e.g., oxycodone, fentanyl, heroin), and will not harm the person who receives it.
Stay until help arrives.
- In Canada, the Good Samaritan Drug Overdose Act provides certain legal protections for individuals who seek emergency help during an overdose situation and who are in possession of illegal drugs themselves.
Tips when travelling outside Canada:
- Remember that when you are in another country, you are subject to its laws. If you are caught with illegal drugs, being a foreigner or not knowing the local laws is no excuse.
- Most countries, including the United States, have a zero-tolerance policy on illegal drugs, including cannabis. They may impose very severe penalties for the possession of even a small amount.
- Know the emergency contact numbers for police and paramedics in the country you are visiting.
- Most countries do not have a Good Samaritan law to protect those who seek emergency help during an overdose situation and who are in possession of illegal drugs themselves. Check before you leave.
- Your Canadian health insurance, whether you are covered by public or private insurance, may not cover you if you overdose and end up in the hospital, or get sick or injured in another country.
- In some countries, prescription medications and drugs that are legal and readily available in Canada, such as naloxone, may be considered illegal, require a prescription, or may arouse suspicions among local officials and customs and immigration authorities, who may not let you into the country. Contact the foreign government offices accredited to Canada of the country you plan to visit to find out whether the medications you are planning to take with you are legal there, and consider carrying your prescription or prescription bottle with you.
- If you are planning to carry naloxone or other medications on the plane, make sure you are aware of the rules on how to pack your medications before you go through airport security.
Canada is facing a serious public health crisis related to opioid overdoses and deaths. The Government of Canada is committed to protecting the health and safety of Canadians from the risks posed by opioids and other drugs.
For more information:
- Opioid crisis in Canada
- About the Good Samaritan Drug Overdose Act
- Good Samaritan Drug Overdose Act Poster
- Canadian Pharmacists Association: Naloxone Made Easy (video)
- Signs of an Overdose
- Talking to Teens
- Apparent opioid-related deaths in Canada
- Travel Abroad
- Air Travel
- Information by countries and territories